Stroke is the third leading cause of death in the United States and is a prevalent cause of long-term neurologic disability.1 Although stroke is more likely to occur in older patients, it can occur in people of any age.2 The majority of strokes happen as a result of the blockage of a brain blood vessel by either a blood clot or plaque. The blockage prevents oxygen and nutrients from being delivered to a specific part of the brain, causing some damage to that part of the brain. This type of stroke is termed an acute ischemic stroke (AIS).
The risk factors for ischemic stroke include the following:
Deficiency or lack of delivery of oxygen and nutrients, occurring in AIS, leads to hypoxia and, eventually, to a decrease in energy production in the particular part of the brain. This decrease initiates the brain cell death process. The initial causes of this devastating process can be thrombosis, embolism, or hypoperfusion.
Thrombosis involves a formed clot that cannot pass through a blood vessel, which therefore blocks the flow of blood in or to the brain. This condition is worsened in cases of atherosclerosis, when the lumen of vessels becomes narrow. As blood flow and velocity change, microruptures of the atherosclerosis plaques start to take place. This activity, in turn, initiates the process that ends with fibrin clot formation.
Embolism involves a circulating piece of a blood clot finding its way to a brain blood vessel and getting stuck there. The clot can have a cardiogenic originfor example, atrial fibrillationor it can be related to the development of the atherosclerotic plaques in the carotid and vertebral arteries.
Hypoperfusion usually arises from atherosclerotic disease and a hypotensive condition, both of which lead to the decrease of the perfusion pressure in the brain. To compensate and to keep up the necessary intracerebral pressure, small arterioles constrict, causing an ischemic episode.3
This article will further explore the processes and changes in the human body that lead to AIS. There is a balance between the coagulation cascade process, resulting in thrombi formation, and the fibrinolytic process, leading to thrombolysis. This balance is called hemostasis. The clotting cascade involves intrinsic and extrinsic pathways, which work hand in hand to get to the final productcross-linked fibrin polymerwhich, together with platelet aggregation, forms a thrombus.4
Fibrinolysis is a process of fibrin clot degradation and is activated by tissue plasminogen activator (t-PA). Moreover, plasmin plays a very active role in clot lysis by breaking the fibrin into fibrin-soluble degradation products.4 Plasmin circulates in the form of the proenzyme plasminogen. As the clot forms, plasminogen binds to fibrinogen and fibrin and gets incorporated in the clot. Additionally, endogenous single-chain t-PA gets released, mainly from the vascular endothelium and also from neurons and microglia of the central nervous system.4 t-PA binds to fibrin, becomes activated, and converts inactive plasminogen to active plasmin.
Once the fibrinolysis process is over, plasmin becomes freely circulating and gets inactivated by alpha2-antiplasmin, and t-PA gets inactivated by plasminogen activator inhibitors (PAI-1 and PAI-2).5 Studies have shown that an imbalance in hemostasis, described as an increased formation of fibrin over fibrinolysis and decreased t-PA activitydue to the elevated levels of PAI-1causes a hypercoagulable status leading to AIS.5,6
Scientific studies have shown that t-PA can defend the brain from the acute ischemic attack due to its fibrinolytic action.6 To restore the balance between thrombus formation and fibrinolysis, physicians administer exogenous t-PA medication. The t-PA medical compound was first used in 1981 for the treatment of an iliofemoral thrombus.7 In the United States, t-PA medication received therapeutic approval for the treatment of AIS in 1996.8
t-PA medication is a single serine protease that contains 527 amino acids and weighs 70,000 daltons.6,9 Currently, t-PA medication is synthesized by the recombinant DNA technique. In 1995, the National Institute of Neurological Disorders and Stroke, along with the t-PA Stroke Study Group, demonstrated the benefit and effectiveness of administering the medication to AIS patients within 3 hours of the onset of symptoms.3 This 3-hour period is called the therapeutic window. It is defined as the period in which medical involvement can still reverse brain damage, restore cerebral blood flow, and minimize cognitive and physiologic poststroke complications. If t-PA therapy is conducted beyond the 3-hour therapeutic window, the chances of recovery still exist but decrease.10
After a number of investigations, t-PA was approved by the FDA for the management of acute stroke in adults. t-PA is recommended to be used only within 3 hours of the onset of symptoms of AIS and only in patients in whom a computed tomography (CT) scan did not detect intracranial hemorrhage.9 Besides these 2 fundamental recommendations, t-PA therapy has a number of other clinical guidelines. Every pharmacist needs to be familiar with them to assist a physician in the management of AIS patients.
It is to a pharmacist's benefit to be familiar with the treatment protocol. The goal is to restore cerebral blood flow and to improve neurologic function. If a physician decides to give alteplase, the pharmacist should immediately begin to analyze the order. The pharmacist should check the diagnosis and confirm that the patient in fact has AIS. Then, the pharmacist should proceed to check the patient for allergies, age, weight, seizure status, hypertension status, severe neurologic deficit, and a history of intracranial hemorrhage. Furthermore, the pharmacist should check for pregnancy and lactation status in female patients.
Weight should be received in kilograms. The package insert suggests a recommended dose of 0.9 mg/kg (maximum 90 mg per total dose). The total calculated dose should be given over 60 minutes.The 10% part of the total dose is a loading dose, which should be given as an intravenous (IV) bolus over 1 minute. The recommended route of administration is IV.
Alteplase should not be administered to a patient with a seizure in addition to stroke. Hypertension should be controlled before the treatment is given. Uncontrolled hypertension may cause injury to the endothelial layer and cause a disturbance of the blood-brain barrier. This disturbance presents an opportunity for plasma proteins to be deposited on the blood vessels, making them less elastic. The vessel lumen narrows down, and, in addition to the activation of the coagulation cascade, results in thrombosis development.
Patients with severe neurologic deficit have a greater chance of developing intracranial hemorrhage after t-PA administration.
In addition, t-PA should be administered with caution to pregnant and lactating mothers. (It is in Pregnancy Category C.)
When laboratory results become available, a pharmacist can confirm that there is no active bleeding by checking prothrombin time (PT), international normalized ratio (INR), activated partial thromboplastin time (aPTT), platelet count, red blood cell count, and hemoglobin and hematocrit levels. The package insert advises that patients receiving treatment with alteplase should have an INR <1.7, a PT <15 seconds, and a platelet count >100,000/mm3, and the aPTT should not be elevated. Furthermore, the fibrinogen level, D dimer, and C-reactive protein (CRP) should be checked to identify a potential hypercoagulative state. CRP inhibits t-PA activity.11 Fibrinogen degradation products and fibrin degradation products would show the status of fibrinolysis and primary fibrinolysis, respectively.
In addition, a glucose level of <50 mg/dL or >400 mg/dL warrants that a pharmacist notify a physician, because the symptoms may be mistaken for stroke, and such glucose levels also aggregate neuronal ischemia. If a patient receives other orders for an anticoagulant, antiplatelet, or another fibrinolytic agent within the first 24 hours after initiating t-PA treatment, a pharmacist should notify a medical doctor about the potential bleeding risk. Interestingly enough, t-PA is known to cause angioedema. Also, a case has been reported of a patient developing a lingual hematoma with t-PA usage.12 The pharmacist should identify whether the patient is taking any medication that may cause angioedema, such as an angiotensin- converting enzyme inhibitor, and, if so, notify the physician. If angioedema develops, discontinuation of t-PA and administration of corticosteroids and antihistamines are advised.13
Pharmacists should educate their patients about stroke symptoms, especially patients who are in a high-risk category for stroke. Symptoms of stroke are an unexpected onset of one-sided weakness or sensory loss in the face, a leg, or an arm; or an unexpected difficulty in talking or understanding speech. In case of any of those symptoms, a person should immediately call 911 and ask to be taken to the emergency department at a nearby hospital.8
In conclusion, only a well-coordinated team effort of pharmacists and other health care providers can help patients with AIS. These patients have no choice but to rely on the effectiveness of the team.
Dr. Motylev is a pharmacy manager in the hospital setting.
For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Stahl, Pharmacy Times, 241 Forsgate Drive, Jamesburg, NJ 08831; or send an e-mail request to: email@example.com.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs